fioricet can be taken instead...but the caffeine in fioricet will also aggrevate an ulcer and prevent it from healing. phrenilin contains no caffeine OR aspirin, and it can usually be taken safely with an ulcer....problem is, once a person has an ulcer, almost anything can potentially keep it from healing or make it worse. caffeine and aspirin are both biggies to stay away from, though!
now...question is why is she taking so much? ultimately, she could simply switch from one to the other and not have to worry about withdrawal from butalbital. if she switched to butalbital/APAP 50/325, then she would have caffeine withdrawal and probably a sharp increase in headaches...but it needs to be done because caffeine DOES prevent healing of the ulcer. i know first hand! i had the same problem. she'll just have to tough out whatever pain comes of it. if she is currently taking the kind with codeine, then she will obviously experience withdrawal from that...but she will also just have to grin and bare it because there's no way around it.
this is a short-term solution. if she has taken this every day for 25+ years, it is time to look for alternatives anyway. switching from the kind with aspirin to the kind with tylenol will allow the ulcer to heal (hopefully)...however, it increases the chances of liver damage. at 25 years, she should have her liver checked anyway since barbiturates are notorious for causing damage. adding tylenol to the mix will only make these chances increase....so like i said, its short term and she should probably have her liver checked ahead of time.
my experience - i got an ulcer from excedrin. i also take fioricet (has tylenol instead of aspirin)....but i was at a point where i was getting headaches every day and migraines a couple times a week. horrible! i got the ulcer and quit taking all excedrin and eventually fioricet as well......3 months later, my stomach feels as good as new and most importantly NO HEADACHES! no migraines, EVER! **knock on wood!***
this drug causes migraines....causes pain when taken every day. hopefully if your wife gets free of it, she will experience what i did......a massive reduction in headaches and migraines!
and all the drugs vicki mentioned are worth talking to the dr about once she is off this drug. first things first, though....the ulcer won't heal unless she gets rid of the aspirin and caffeine! mine wasn't healing till i finally got rid of the caffeine. i miss it, but i feel a million times better without it!
Hi Jim- I just saw your post and I'm sorry it got overlooked!
I have a lot of experience with Fioricet without codeine. It's very addictive and needs to be tapered. In your wife's case she's taking in TWO addictive substances so I'd suggest getting with a doctor for a good taper plan. It should never be stopped abruptly because of the barbiturate component.
There are some excellent meds for migraine. Imitrx, Zomig, and Maxalt. They are NOT habit forming so she should try one. I prefer the Maxalt because it's less harsh on the stomach.
I hope this helps. Post with any questions and please don't let her stop cold turkey; it's a nightmare!! The potential for seizure activity is great.